We exist to improve the lives
of everyone affected by epilepsy

Research: 'Seizures increased when brand medication switched to generic'

27 October, 2004

New research, published in the journal Neurology, suggests that patients who switched from branded phenytoin to generic phenytoin experienced a worsening of seizures.

The study, led by Dr Ilo Leppik from MINCEP Epilepsy Care
in Minneapolis, analysed the effects in eight epilepsy patients when
their health insurance plans switched their medication from the branded
anti-epileptic drug to generic phenytoin. After the switch, the
patients' seizures increased enough to require intervention after the
patients seizures started to re-occur.

The
researchers conclude that brand and generic phenytoin do not yield the
same concentrations in some patients, and substitution of the branded
version for the generic version should not be permitted without
notifying doctors.